Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 72, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 16, 2022, 10:32 PM CDT for Morton County, Stanton County, Stevens County, Kansas. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2022, 10:32 PM CDT (03:32 UTC)
- Expired
- May 16, 2022, 11:15 PM CDT
- In force
- 43 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Morton County, KS, Stanton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 171 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 10:55 PM CDT | TSTM WND GST 63 | Elkhart, KS | AWOS STATION KEHA ELKHART AWOS SITE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.5 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2741 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
229 WUUS53 KDDC 170332 SVRDDC KSC129-187-189-170415- /O.NEW.KDDC.SV.W.0072.220517T0332Z-220517T0415Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Dodge City KS 1032 PM CDT Mon May 16 2022 The National Weather Service in Dodge City has issued a * Severe Thunderstorm Warning for... Morton County in southwestern Kansas... Stanton County in southwestern Kansas... Northwestern Stevens County in southwestern Kansas... * Until 1115 PM CDT. * At 1032 PM CDT, a severe thunderstorm was located 10 miles southeast of The Saunders Elevator, moving east at 35 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will be near... Richfield around 1045 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3754 10204 3773 10155 3700 10155 3700 10204 TIME...MOT...LOC 0332Z 267DEG 30KT 3734 10195 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ JJOHNSON
1 follow-up statement
915 WWUS53 KDDC 170345 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 1045 PM CDT Mon May 16 2022 KSC129-187-189-170415- /O.CON.KDDC.SV.W.0072.000000T0000Z-220517T0415Z/ Morton KS-Stanton KS-Stevens KS- 1045 PM CDT Mon May 16 2022 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR MORTON...STANTON AND NORTHWESTERN STEVENS COUNTIES... At 1044 PM CDT, a severe thunderstorm was located near Richfield, moving east at 35 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. This severe thunderstorm will remain over mainly rural areas of Morton, Stanton and northwestern Stevens Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3754 10204 3773 10155 3700 10155 3700 10204 TIME...MOT...LOC 0344Z 267DEG 30KT 3735 10182 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ JJOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 4:34 PM CDT, 5 hours 58 minutes earlier.
Area forecast discussion, May 16, 4:34 PM CDT, 5 hours 58 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 434 PM CDT Mon May 16 2022 ...updated aviation... .SHORT TERM...(This evening through Tuesday) Issued at 315 PM CDT Mon May 16 2022 A weak disturbance will move through eastern Colorado this evening and into western Kansas overnight. This will lead to a few thunderstorms forming across eastern Colorado, trekking east into western portions of the CWA. These storms will start to decay as they head into Kansas with strong winds being the main concern. A heat burst overnight can not be ruled out close to these decaying storms. Otherwise expect increasing cloudiness overnight with winds generally from the south. Winds become light and variable tomorrow ahead of a cold front moving in form the north with skies becoming mostly clear by tomorrow afternoon. As for temperatures, lows tonight look to dip into the upper 50s to low 60s with highs tomorrow reaching into the 90s. .LONG TERM...(Tuesday night through Monday) Issued at 315 PM CDT Mon May 16 2022 A weak cold front is expected to move through the area Tuesday afternoon into Tuesday night. Another round of isolated to scattered thunderstorms is expected to move eastward off the higher terrain of Colorado Tuesday afternoon and into northern portions of the CWA Tuesday evening. These storms will collide with a more unstable air mass to the east leading to a few storms to become severe. Large hail and damaging winds look to be the main concern. Yet another shortwave is progged to move through eastern Colorado Wednesday with another chance of thunderstorms Wednesday evening. Otherwise expect an increase in cloudiness during the overnight hours with decreasing cloudiness during the day. A drier pattern emerges Thursday into Friday with winds from the south Thursday, shifting to the north Friday morning as a cold front pushes through the area. Ensemble models then depict the next storm system to move through the area Saturday. This will need to be watched as we get newer model runs. As for temperatures, highs look to reach into the 80s Wednesday with near 100 degrees in some places Thursday. We then cool down into the 70s to 60s Friday into this weekend before rebounding into the 80s Sunday. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 500 PM CDT Mon May 16 2022 VFR will prevail through TAF pd. Some mid to high cloud clouds will drift across the area, but nothing more significant. Some storms are expected mid to late evening. The highest probs at KLBL. Strong winds of 50+ knots may be possible with this activity. Winds will be SE/S 5-15 kt through much of the period. && .PRELIMINARY POINT TEMPS/POPS... DDC 59 94 58 85 / 30 10 10 0 GCK 58 93 57 84 / 30 0 10 0 EHA 58 97 57 87 / 40 10 0 10 LBL 58 98 57 87 / 30 10 0 10 HYS 59 90 59 82 / 20 10 30 0 P28 62 95 63 87 / 20 10 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...99
Hazardous weather outlook, May 16, 2:34 AM CDT, 19 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 234 AM CDT Mon May 16 2022 KSZ030-031-043>046-061>066-074>081-084>090-170745- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 234 AM CDT Mon May 16 2022 /134 AM MDT Mon May 16 2022/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Monday. Day 1 Discussion ---------------- Strong south winds will return Monday afternoon, strongest across the western counties, where fire danger will be elevated once again. Scattered thunderstorms are expected to enter the southwest zones Monday evening. The primary risk from these storms will be outflow winds to 70 mph and areas of blowing dust. Day 1 Hazards ------------- * Thunderstorm wind: Elevated risk * Fire weather: Significant risk .DAYS TWO THROUGH SEVEN...Tuesday through Saturday. Days 2-7 Discussion ------------------- Thunderstorm potential continues Tuesday, with coverage favoring the northeast zones Tuesday evening. Some storms may be severe with large hail and damaging winds. Another complex of thunderstorms may arrive from Colorado Wednesday evening. Unseasonably hot temperatures are expected Thursday, with elevated to critical fire danger. A strong cold front will bring strong north winds Thursday night. Days 2-7 Hazards ---------------- * Tuesday - Fire weather: Elevated risk - Severe thunderstorms: Elevated risk * Wednesday - Fire weather: Elevated risk * Thursday - Fire weather: Significant risk * Friday - Fire weather: Elevated risk * Saturday - Excessive cold: Elevated risk - Frost: Limited risk * Sunday - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be required for the southwest zones, southwest of a Lakin-Meade line Monday evening. && For more details visit our webpage https://weather.gov/erh/ghwo?wfo=ddc Turner
In the hours before
Special weather statement, May 16, 10:02 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1002 PM CDT Mon May 16 2022
KSZ074-084-085-170345-
Stanton KS-Stevens KS-Morton KS-
1002 PM CDT Mon May 16 2022
...A strong thunderstorm will impact portions of Morton, Stanton and
west central Stevens Counties through 1045 PM CDT...
At 1002 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stonington, or 9 miles southwest of The Saunders Elevator, moving
east at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
The Saunders Elevator around 1015 PM CDT.
Other locations in the path of this storm include Richfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3761 10204 3774 10156 3700 10155 3699 10204
TIME...MOT...LOC 0302Z 264DEG 23KT 3736 10213
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JJOHNSONThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 10:02 PM CDT | Special Weather Statement | DDC | Morton, Stanton | 43 min |
| May 16, 10:48 PM CDT | Special Weather Statement | DDC | Seward | 27 min |
| May 16, 11:07 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Morton, Stanton, Stevens | 38 min |
| May 16, 11:09 PM CDT | Special Weather Statement | DDC | Seward | 36 min |
| May 16, 11:29 PM CDT | Special Weather Statement | DDC | Meade | 31 min |
| May 16, 11:48 PM CDT | High Wind Warning | DDC | Grant, Gray, Haskell, Meade, Seward, Stevens | 57 min |
| May 17, 3:21 PM CDT | Fire Weather Watch | DDC | Finney, Grant, Hamilton, Haskell, Kearny, Morton and 4 more | 22 hr |
| May 17, 6:33 PM CDT | Special Weather Statement | DDC | Kearny | 27 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.